MAUDE Adverse Event Report: ENCORE MEDICAL, L.P. KNEE INSTRUMENT; SLAP HAMMER

ENCORE MEDICAL, L.P. KNEE INSTRUMENT; SLAP HAMMER
Catalog Number 800-01-017
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/13/2016
Type of Reportable Event Malfunction
Event or Problem Description
Instrument failure - the tip is broken; reported to have been left in the patient.
 
Additional Manufacturer Narrative
Date received by manufacturer: reported as 5/17/2016 on the initial mdr.Should be 6/20/2016.
 
Additional Manufacturer Narrative
The complaint form was unclear if a part of the broken extractor was left in the patient.It has been confirmed no part was left in the patient.Manufacturer narrative: the reason for this complaint was to report the tip of the slap hammer broke.This event occurred during inspection away from the patient.There was another suitable device available, the incident did not cause a delay in surgery, surgery was completed as intended and there was no risk to the patient noted.Examination of the returned slap hammer shows the extractor has broken off from the stop.The reported condition could possibly be a result of heavy use/misuse/wear and care must be taken to avoid compromising their performance.Refer to instrument instruction for use (ifu) 0400-0146 "recommendations for the care and handling for (b)(4) instruments.A review of the device history record (dhr) revealed the product was manufactured to revision level specifications.Based on the released date the instrument may have been in service for over 7 years.A review of the product complaint report history showed there have been (b)(4) prior complaints reported against this part: 15 broke/cracked/damaged, 1 siezed or galled, 11 blank.This is the first complaint against this lot number.The root cause for this event is attributable to damage incurred from prolonged use and through misuse or rough handling which surgical instruments are subjected to.This is not an event associated with a product failure, malfunction or issue.Surgical instruments condition can be determined while being used for its intended purpose.The replacement of surgical instruments due to normal wear and tear does not indicate a product deficiency, failure or issue.There are no indications that this instrument has a design or material deficiency therefore no containment of inventory is required.Event is associated with instrument usage, not a design or manufacturing issue.

Brand Name
KNEE INSTRUMENT
Common Device Name
SLAP HAMMER
Manufacturer (Section D)
ENCORE MEDICAL, L.P.
9800 metric blvd.
austin TX 78758
MDR Report Key5740033
Report Number1644408-2016-00461
Device Sequence Number985
Product Code HWA
UDI-Device Identifier00888912122139
UDI-Public(01)00888912122139
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/13/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number800-01-017
Device Lot Number38268L01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/16/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 05/17/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date06/21/2016
Supplement Report FDA Received Date06/22/2016
09/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1